Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Very light period on Pill

3 May, 2005

Question:

I am on a birth control pill that has been making my periods very light. For the past two months, I have not gotten my period but I am not pregnant. A few days ago, although I am still taking the active pill, I started spotting but with less then the size of a dime. My questions are:

What if my period remains so light that's it's barely noticeable even with white underwear – am I still in niddah?

What about the spotting?


Answer:

Even if your period remains very light, if you have a flow from your body, or if your bleeding is accompanied by a hargashah, or if you find blood on a bedikah cloth, that would render you a niddah.  A stain on a white garment (where you did not experience hargashah) could make you niddah if it's the size of a dime or bigger. If the color is doubtful, it should be evaluated by a rabbi.

If you find a stain on your body in an area where menstrual blood can reach (i.e., much of the lower part of the body or the hand)s, it could make you niddah, depending on its size and color.  The color of a stain on the body can be evaluated if you transfer the stain onto a cloth (by pressing the cloth to the body).  Whereas distinct stains on a garment are each treated independently with respect to size (i.e., does any one stain exceed the size limit?), distinct stains on the body are evaluated together, by their total area (i.e., does the aggregate size of these stains exceed the limit?).  For a review of the laws of stains, see our article "Stains (Ketamim)"

If your period does not meet any of the above conditions, then you would not become niddah.  There is no obligation to be niddah – only to observe the relevant halachot when you are. Women who go from pregnancy to nursing to pregnancy can end up being niddah only once every year or so.

We do recommend that you abstain from intercourse until about 24 hours after the staining subsides so your status can be clarified. This is a precaution, not a halachic requirement.

The mid-cycle spotting that can occur with hormonal contraception can sometimes also render a woman niddah. It is subject to the same rules mentioned above.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.